Electrolytes Question #26

Question

The nurse evaluates which of the following clients to be at risk for developing hypernatremia?

Answers

  1. 50-year-old with pneumonia, diaphoresis, and high fevers
    • Rationale:
  2. 62-year-old with congestive heart failure taking loop diuretics
    • Rationale:
  3. 39-year-old with diarrhea and vomiting
    • Rationale:
  4. 60-year-old with lung cancer and syndrome of inappropriate antidiuretic hormone (SIADH)
    • Rationale:

Overview

Explanation

The correct answer is A. Diaphoresis and a high fever can lead to free water loss through the skin, resulting in hypernatremia. Loop diuretics are more likely to result in a hypovolemic hyponatremia. Diarrhea and vomiting cause both sodium and water losses. Clients with syndrome of inappropriate antidiuretic hormone (SIADH) have hyponatremia, due to increased water reabsorption in the renal tubules.

NCLEX TIP: Using critical thinking is recommended when reading priority questions. Recognizing key words in the answer choices will allow you to know how to choose the correct answer for the question. Go through each answer choice and decide is it: Maslow’s hierarchy, safety-related, or following the nursing process (ADPIE). Never complete a nursing action that is outside the scope of practice.

Learning Outcomes

Test Taking Tip

Video Rationale